Illinois, 2025

Flood and Damaging Wind in Illinois, July 28, 2025

July 28, 2025 · NWS LOT · 3 events in 2 counties and zones

Isolated thunderstorms moved across portions of northeast Illinois during the afternoon of July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms moved across portions of northeast Illinois during the afternoon of July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 5:49 AM CST, 6 hours 1 minute earlier. Its key messages:

  • Dangerous heat and humidity today with a heat advisory in effect.
  • Periods of thunderstorms expected Monday through Wednesday, some possibly strong to severe with torrential rain which could lead to flash flooding.
  • Dangerous swimming conditions at Lake Michigan beaches Wednesday into Thursday, possibly into Friday night.
Area forecast discussion, Jul 28, 5:49 AM CST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
649 AM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Dangerous heat and humidity today with a heat advisory in
  effect.

- Periods of thunderstorms expected Monday through Wednesday,
  some possibly strong to severe with torrential rain which
  could lead to flash flooding.

- Dangerous swimming conditions at Lake Michigan beaches
  Wednesday into Thursday, possibly into Friday night.

&&

.DISCUSSION...
Issued at 324 AM CDT Mon Jul 28 2025

Through Tuesday:

Primary forecast concerns continue to focus on thunderstorm
trends this morning, and impacts of outflow and residual cloud
cover on temperatures and heat indices into this afternoon.
Similar concerns extend into Tuesday, with another potential for
an MCS to reach the area in the morning.

Regional radar depicts a large MCS developing south-southeast
across southern MN/IA early this morning, with an apparent MCV
over northeast IA. The strongest convection and severe wind
threat was generally propagating southeast into central/eastern
IA, where SPC/RAP mesoanalysis depicts a 4000 J/kg MLCAPE axis.
An area of isolated to scattered thunderstorms were also noted
extending from near the MCV into western IL, within modest west-
southwest 850 mb flow/WAA wing along the eastern gradient in
MUCAPE and an 850 mb moisture gradient. While the primary push
of the MCS is expected to push across eastern IA into western IL
this morning, the expectation per CAM trends is that scattered
thunderstorms will continue this to spread east into areas
generally along/west of the Fox River Valley and I-55 corridor
regions through sunrise this morning, before
weakening/dissipating during the morning. Precipitable water
values around 1.50" will support torrential downpours with these
storms, as well as localized wind gusts of 40-45 mph across our
far western cwa early this morning. CAMs are largely dry across
our forecast area this afternoon, though can't rule out
isolated shower/thunderstorm development along lingering
outflow boundaries or the lake breeze. There appears to be
little in the way of upper level support however, and have
maintained a dry forecast at this time with weak
subsidence/rising mid-level heights depicted by guidance in the
wake of the morning MCV.

The residual outflow and cloud cover footprint from morning
storms does lower confidence a bit in temperature and heat index
trends across the area into this afternoon. Far north/northwest
cwa (especially northwest of I-88) appears to have the greatest
potential for outflow to lower surface dew points, along with
the immediate Lake Michigan shore areas where a weak lake breeze
is expected to develop later this afternoon. High-res guidance
suggests that the area should be generally convection-free from
midday through this afternoon however, which should allow
temperatures to warm into the low-mid 90s by peak heating.
Current forecast afternoon heat indices (away from immediate
lake shore) range from 100-105 north of I-88, to 105+ to the
south, and thus am planning no changes to current Heat Advisory
which runs from noon to 8 PM CDT.

Attention then turns to another short wave trough which is
forecast to propagate into the Northern Plains, along the
northern periphery of the upper level ridge. Initial
thunderstorm development over that area is expected to
eventually evolve into a forward-propagating MCS this afternoon,
tracking east-southeast across the Dakotas/Minnesota and
northwest/northern IA into this evening. There remains some
spread in CAM solutions with this, however there is general
consensus in recent 4km NAM, High-res ARW, RAP and HRRR runs
indicating this linear MCS may approach the forecast area toward
sunrise Tuesday morning, though likely in a gradually weakening
mode. SPC has included our northwestern cwa in the new Day 1
marginal (1 of 5) severe risk for wind, which appears very
reasonable at this time. Thunderstorm trends beyond Tuesday
morning then decrease in confidence, again due to potential for
residual outflow and cloud cover which will likely impact the
potential for redevelopment later in the day. These same impacts
would likely affect temperatures/heat indices as well, and for
that reason will continue to address any heat headlines on a day
by day basis. If outflow and clouds are less impactful (or
don't appreciably make it into our area), the potential remains
for us to heat into the low- mid 90s with peak heat indices
around/above 105.

Ratzer

Tuesday Night through Sunday:

Our brief heat wave will be in the process of coming to a close
Tuesday evening as a cold front will be beginning to enter
northern IL. While there could be some ongoing showers and
thunderstorms with the front as it arrives, guidance continues
to vary as to the coverage likely owing to differences in the
amount of capping in place ahead of the front. Regardless,
shower and thunderstorm coverage is forecast to increase late
Tuesday night into Wednesday as a shortwave trough pivots into
northern IL and provides more robust forcing. As per typical
with convection, there will likely be a break between the
showers/storms Tuesday night/Wednesday morning and the next
round that develops along the front Wednesday afternoon/evening.
In terms of severity, modest 500 mb flow associated with the
shortwave is expected to generate around 30-35 kts of deep layer
shear across northern IL and northwest IN which will be
sufficient to support more robust updrafts and a severe weather
threat mainly in the form of damaging winds. Additionally, the
humid air mass ahead of the front (PWATs around 1.75-2.0 inches)
will allow any showers/storms to be efficient rainfall
producers which may result in instances of flooding especially
if storms train over the same area.

The showers and thunderstorms will gradually taper from north
to south Thursday morning as the front exits into southern IL,
but some lingering rain chance will be possible south of I-80
Thursday afternoon. Otherwise, expect notably cooler, less
humid, and drier conditions to move into the Great Lakes behind
the front as we become seated under the western periphery of an
upper trough forecast to be centered over eastern Ontario and
the northeast CONUS and a Canadian surface high. Therefore,
expect highs Thursday through the weekend to be in the upper 70s
to around 80 with dew points in the mid to upper 50s.

However, the cold advection will also result deeper mixing and
as a result breezier winds especially over Lake Michigan. Couple
this with the onshore wind directions and conditions are in
place for high waves and dangerous rip currents at southern Lake
Michigan beaches. While the peak of the strongest winds and
associated highest waves are expected Wednesday through Thursday
night, continued 10-15 kt onshore winds on Friday may slow the
subsiding wave action and thus prolong the rip current threat
through Friday as well. So if you are planning a trip to the
beaches this weekend be sure to check the forecast before
heading out.

Yack

&&

.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 649 AM CDT Mon Jul 28 2025

Forecast concerns for the terminals...

- Scattered showers and isolated storms tapering through mid-
  morning.

- 15-20% chance for additional isolated showers and
  thunderstorms along the lake breeze this afternoon.

- Another period of thunderstorms early Tuesday morning, a few
  of which could be strong to severe with gusty winds.

A decaying cluster of scattered showers and isolated
thunderstorms will continue to drift across northeast IL and
northwest IN through mid-morning before tapering. Once
showers/storms end, skies are expected to gradually scatter out
with winds turning northwesterly towards midday. However, there
remains a 15-20% chance for an isolated shower or thunderstorm
to redevelop along the lake breeze this afternoon. While the
instability and moisture looks sufficient for showers and
storms, the weak forcing with the lake breeze makes this
forecast low confidence and thus the reason for leaving the TAFs
dry for now. That said, the lake breeze does look to reach ORD
and MDW between 23-00z this evening which will result in an
easterly wind shift but speeds will be light (only around 5-6
kts).

Another thunderstorm complex is forecast to develop across MN
this evening and track into southern WI overnight. With the
steering flow aloft aimed towards northern IL, confidence has
increased that this complex could reach the terminals around
daybreak Tuesday morning. While there is a chance the storms
could weaken (like they did today), felt confidence was there to
warrant the introduction of PROB30s at ORD, MDW, and RFD. Note
that the complex may also reach GYY and DPA, but since the
arrival time is after their respective TAF periods they were
left dry for this issuance. If the storms do hold together there
is the chance that a few storms could be strong to severe with
gusty winds and torrential rain as the main threats.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
     ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Heat Advisory from noon CDT /1 PM EDT/ today to 8 PM CDT /9 PM
     EDT/ this evening for INZ001-INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 28, 3:27 AM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
427 AM CDT Mon Jul 28 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-290930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
427 AM CDT Mon Jul 28 2025 /527 AM EDT Mon Jul 28 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms will spread across parts of northern
Illinois early this morning. Some of these storms will produce
locally torrential downpours and localized wind gusts up to 40 mph
early, before dissipating by late morning.

Hot and humid weather conditions are expected, with afternoon
peak heat indices of 105 to 109 degrees. Lingering effects of
morning storms and an afternoon lake breeze near Lake Michigan may
limit the effects of the heat in some spots.

Another strong thunderstorm complex is expected to approach the
area late tonight. While this thunderstorm complex may be in a
decaying mode as it arrives, there is some potential for damaging
wind gusts across northwest Illinois toward sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Excessive Heat Risk.
  Limited Thunderstorm Risk...with an associated:
    Level 1 of 5 Severe Thunderstorm Risk.
  Limited Flooding Risk.

Wednesday...
  High Swim Risk Lake Michigan Beaches.
  Elevated Flooding Risk.
  Limited Thunderstorm Risk.

Thursday...
  High Swim Risk Lake Michigan Beaches.
  Limited Thunderstorm Risk mainly south of U.S. 24.

DISCUSSION...

Dangerous heat and humidity are possible again Tuesday, but there
is some uncertainty due to potential impacts from morning
thunderstorms.

Periods of thunderstorms are possible Tuesday through Wednesday.
Some of which could be strong to severe and also produce
torrential rain which may lead to localized flash flooding.

High waves and dangerous swimming conditions are possible
Wednesday through Thursday at Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 15 to 20 mph.

LMZ740>745-290930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
427 AM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk along the Illinois shore.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday and Friday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 28, 11:40 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1240 PM CDT Mon Jul 28 2025

ILZ104-281815-
Central Cook IL-
1240 PM CDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COOK COUNTY THROUGH
115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton Park, or over South Lawndale, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Lawn, Chicago Lawn, Englewood, Oak Lawn, Oakland, West Elsdon,
Bridgeport, Near North Side, Stickney, Chicago Loop, Lower West Side,
McKinley Park, Avalon Park, Grand Boulevard, South Lawndale, Hyde
Park, South Shore, Near West Side, Woodlawn, Near South Side,
Evergreen Park, Armour Square, Fuller Park, Douglas, and Navy Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 8776 4186 8778 4191 8762 4190 8761
      4190 8760 4188 8762 4187 8762 4187 8761
      4186 8761 4183 8760 4178 8757 4178 8756
      4176 8756 4176 8754 4175 8753
TIME...MOT...LOC 1740Z 334DEG 15KT 4183 8768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ogorek

The radar

The Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Flood, Cook

When
July 28, 11:50 AM CST to 12:50 PM CST
Where
Cook County, 0.53 mi WNW of Back of the Yards to 0.47 mi W of Back of the Yards
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.801, -87.680

An underpass on 51st Street was flooded near Leavitt Street with stalled cars.

Thunderstorm Wind, Cook

When
July 28, 1:00 PM CST
Where
Cook County, 0.82 mi S of (Igq) Lansing Municipal Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.518, -87.532

Fences were blown down and roof damage was reported to homes.

Funnel Cloud, Kane

When
July 28, 4:07 PM CST to 4:08 PM CST
Where
Kane County, 1.38 mi N of Batavia
Reported by
Social Media
Coordinates
41.870, -88.320

A photo showed a funnel cloud between Geneva and Batavia.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277429, 1277428, 1277430.